Alert archive / Utah / Flash Flood Warnings in 2019

Flash Flood Warning 16, NWS Salt Lake City, UT

November 20, 2019Kane County, Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Nov 20, 2019, 8:16 AM MST for Kane County, Washington County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 20, 2019, 8:16 AM MST (15:16 UTC)
Expired
Nov 20, 2019, 11:15 AM MST
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Kane County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 35 km from the middle of the area, began a volume at 15:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 20, 11:20 AM MSTFLASH FLOODZion Np, UTRANGERS REPORT FLASH FLOODING CONTINUES IN PINE CREEK AND CLEAR CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 3.3 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2019-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2019-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

373 
WGUS55 KSLC 201516
FFWSLC
UTC025-053-201815-
/O.NEW.KSLC.FF.W.0016.191120T1516Z-191120T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
816 AM MST Wed Nov 20 2019

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  East central Washington County in southwestern Utah...
  West central Kane County in southern Utah...

* Until 1115 AM MST
    
* At 813 AM MST, National Park officials reported Taylor Creek was 
  experiencing flash flooding. Flash flooding is also likely 
  occurring across most small streams and small drainages across the 
  Zion National Park. 

* Some locations that will experience flooding include...
  Zion National Park including the Kolob Canyon section of the park. 

LAT...LON 3737 11320 3747 11324 3747 11291 3715 11286
      3715 11308

$$

MPS
1 follow-up statement
625 
WGUS75 KSLC 201808
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
1108 AM MST Wed Nov 20 2019

UTC025-053-201815-
/O.EXP.KSLC.FF.W.0016.000000T0000Z-191120T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-Kane UT-
1108 AM MST Wed Nov 20 2019

...THE FLASH FLOOD WARNING FOR EAST CENTRAL WASHINGTON AND WEST
CENTRAL KANE COUNTIES WILL EXPIRE AT 1115 AM MST...

National Park Service Rangers report flood waters have receded 
within Zion National Park. Flooding is no longer expected to pose a 
threat, however flows can be expected to continue through slot 
canyons and normally dry washes throughout the day. Please continue 
to heed any remaining road and trail closures.

LAT...LON 3737 11320 3747 11324 3747 11291 3715 11286
      3715 11308

$$

MPS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Nov 20, 5:25 AM MST, 2 hours 51 minutes earlier.

Area forecast discussion, Nov 20, 5:25 AM MST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
525 AM MST Wed Nov 20 2019

.SYNOPSIS...The low pressure system over central California
this morning will track southeast, then turn northeast into
southern and central Utah by early Thursday. Rain and snow along
with colder temperatures will impact much of the area through
Thursday evening. High pressure aloft will work east across the
Great Basin this weekend.

&&

.SHORT TERM (THROUGH 00Z SUNDAY)...Evolution of the storm appears
to be on track this morning. The now well defined upper low over
central California will continue on a southeast track into
southern California later today. Ahead of the Cali upper low, the
old upper low off the northern Baja coast has been absorbed with a
residual circulation moving northeast through southern Arizona at
this time.

The main Cali low will begin to take a turn to the northeast by
this evening. This feature will reach southwest Utah by early
Thursday, then slowly weaken as it drifts east across southern and
central Utah through Thursday night.

Widespread moderate to heavy precip that developed across southwest
Utah last evening was likely driven by an ejecting shortwave from
the parent upper low with good divergence aloft to support deep
lift. The tropical air mass that advected in ahead of the low
fueled the heavier precip and helped keep snow levels fairly high
overnight.

Precip has reached into northern Utah, but so far is not
generating more than light precip as the dynamic/thermal support
for lift is somewhat less and terrain influences not as pronounced
as they were across southern Utah. Anticipating some increase in
precip intensity across northern Utah during the morning as the
mid-level baroclinic zone tightens up along and south of the
deformation axis across far northern Utah.

Looking a short break in the widespread rain/snow across southern
and central Utah this morning. This activity should expand fairly
quickly and turn more convective this afternoon and evening as
the upper low approaches and the associated colder air aloft
brings about increasing instability. Lowering snow levels with
the arrival of the colder air will change the precip type to all
snow for the mountains, with pockets of snow developing in the
higher intensity convective events throughout the higher valley
locations.

Rain and snow aren't the only issue today/tonight. A developing
low-level cold advection easterly flow out of southwest Wyoming
in response to the approaching upper low will impact the
northern Wasatch Front with easterly canyons wind later today.
Deepening of the easterly flow and the associated cold advection
tonight, along with an increasingly favorable surface gradient
across Wyoming could bring canyon winds close to advisory levels
along the northern Wasatch Front overnight. A this point an
advisory looks marginal, so will hold off on highlights at this
time.

Fairly widespread convective precip will persist with the passage
of the upper low Thursday. Far northern Utah/southwest Wyoming
will likely miss out on the additional showers as the drier and
more stable easterly flow aloft will inhibit additional showers.
The gradual weakening of the upper low Thursday afternoon/evening
along with the development of a trailing anticyclonic north-
northeast flow should bring an end to most, if not all, of the
remaining shower activity by late Thursday night or early Friday.
High pressure aloft expanding east across the Great Basin to begin
the weekend will bring dry conditions and a gradual warming trend
to the forecast area.

.LONG TERM (AFTER 00Z SUNDAY)...Utah will remain under a
northwesterly flow aloft to start the long term forecast period.
Upstream, an upper low will remain off the southern California
coast. This low is now forecast by global deterministic models and
ensemble means to remain west of the CONUS and, along with high
pressure to its north, will set up a blocking pattern off the West
Coast for the first half of next week. This block looks to remain
sufficiently west of the area such that storms will be able to drop
into the eastern Great Basin in the northwesterlies.

The deterministic GFS and EC are coming together towards a solution
that will bring a storm more typical of late November to the area on
Monday. This storm, as it stands now, is progged to track right
through Utah with a fast-moving but solid cold front and a period of
precipitation that would bring snow to the valley floors across much
of Utah. However, the trough is less amplified in the GEFS and EPS
ensemble means. Although this less-amplified solution would still
bring a cold front to the area, precipitation would be confined more
to northern Utah.

There looks to be a brief break in the weather on Tuesday before
models try to bring another storm to the area Wednesday. Here, there
is more run-to-run spread which increases uncertainty, but
deterministic GFS/EC show a decent chance for another shot of snow
down to the valley floors. The 00z EPS is leaning a bit towards the
deterministic runs, although the GEFS is less amplified and overall
less enthusiastic regarding the strength of this system. Regardless,
it looks like the large-scale pattern is shifting to one where the
longwave ridge will remain over the eastern Pacific with more of a
mean trough developing over the Great Basin and Rocky Mountain
region. In short, this means winter might finally be here to stay
for awhile.

&&

.AVIATION...Rain will continue to fill in at the SLC terminal this
morning, with CIGS lowering below 6kft in conjunction. Rain will
continue on and off through the afternoon, then taper off for the
evening. There is a 30 percent chance for brief periods of MVFR
conditions in moderate rain. Winds are expected to shift to
northwest after around 14-16z, but may be erratic at times through
the afternoon.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch through this evening for UTZ016-019-020.

     Winter Weather Advisory until 4 PM MST Thursday for UTZ009-010-
     517.

     Winter Storm Warning until 4 PM MST Thursday for UTZ518.

WY...Winter Weather Advisory until 11 AM MST Thursday for WYZ021.

&&

SHORT TERM...CONGER
LONG TERM...
AVIATION...CHENG

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Nov 20, 7:03 AM MST, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
703 AM MST Wed Nov 20 2019

UTZ001>016-019>021-517-518-WYZ021-211300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
703 AM MST Wed Nov 20 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Valley rain and mountain snow showers will expand across the
entire outlook area today. These showers will increase in
intensity again later this afternoon through the overnight hours.
Lowering snow levels will bring snow to all mountain locations,
with the more intense shower activity bring some some snow to the
higher valleys. Several inches of accumulation are expected in
the mountains, with the greatest amounts expected across the
southern, central and northeast mountains.

Locally heavy rainfall overnight along with additional rainfall
today will keep waterways across southwest Utah running high
through this evening. The return of heavier showers later today
could result in localized flash flooding across the flood prone
areas of extreme southwest Utah.

Strong easterly canyons winds are possible along the northern
Wasatch Front later this afternoon through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The upper level low pressure system moving out of California later
today will track slowly east-northeast across southern Utah
Thursday. This low pressure will continue the long duration
precipitation event with heavy snows at the higher elevations of
southern, central and northeast Utah. Storm total accumulations
exceeding a foot will be common, with the heaviest snows across
the southern mountains.

Precipitation will begin to wind down late Thursday afternoon,
then end most areas by early Friday morning. Cold temperatures
across the outlook area on Friday will begin a gradual warmup with
dry conditions through the upcoming weekend.

A new and potent storm system will approach the Great Basin from
the northwest early next week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 20, 11:27 AM MSTFlash Flood WarningSLCWashington3 hr

Nearby

Flash Flood Warnings in Utah, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.